New York, 2014Winter Storm in New York, December 9 to 11, 2014
December 9 to 11, 2014 · NWS BGM · 7 events in 7 counties and zones
A strong low pressure system developed over the eastern seaboard late Monday night, December 8th. This spread precipitation into areas east of the Interstate 81 corridor during the day and evening hours on Tuesday, bringing rain to valley locations and snow to the highest elevations.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system developed over the eastern seaboard late Monday night, December 8th. This spread precipitation into areas east of the Interstate 81 corridor during the day and evening hours on Tuesday, bringing rain to valley locations and snow to the highest elevations. While accumulations of snow were relatively minor on Tuesday, subsequent upper level waves brought moderate to heavy snow to areas in central New York Wednesday morning into the afternoon hours. The highest snowfall accumulations could be found in the higher terrain of southern Onondaga and Madison counties and northern Cortland and Chenango counties. The highest amount of 27.5 inches fell in Jamesville New York.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 9, 7:59 AM EST, 31 minutes earlier.
Area forecast discussion, Dec 9, 7:59 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
759 AM EST TUE DEC 9 2014
.SYNOPSIS...
A VERY SLOWLY MOVING NOR EASTER WILL HAVE A LARGE IMPACT THE
REGION. IT WILL BEGIN WITH LIGHT MIXED PRECIPITATION DEVELOPING
THIS MORNING. PRECIPITATION WILL THEN BECOME HEAVY AT TIMES THIS
AFTERNOON THROUGH TONIGHT...WHILE CHANGING TO MAINLY SNOW. HEAVY
SNOW ACCUMULATIONS ARE EXPECTED AREAWIDE LATE TODAY THROUGH
WEDNESDAY...AS WELL AS SOME LIGHT ICE ACCUMULATIONS MAINLY AT
HIGHER ELEVATIONS. SNOW SHOWERS WILL PERSIST EVEN INTO THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
8 AM UPDATE...
NOR'EASTER IS DEEPENING RAPIDLY OFF THE VIRGINIA CAPES AS OF 12Z.
H5 LOW DROPPING INTO THE OH VLY AND WL CLOSE OFF AND GO NEGATIVE
THIS EVNG. LATEST GUIDANCE IS NOW SHOWING H7 LOW OVR THE DELMARVA
BY 00Z WED WITH 00Z CMC ACRS SERN NY. WITH THIS SOLN BEING JUST A
TAD FURTHER SOUTH THAN EXPECTED MAY NEED TO SHIFT MAX SNOWFALL
AMNTS SLIGHTLY FURTHER SOUTH WITH LATER PACKAGES.
WARM LYR SITUATED DOWN LOW ARND 925MB. THERMAL PROFILES BTWN
MODELS CONTINUES TO RMN UP IN THE AIR BTWN ALL MODELS WITH NAM
BEING WARMEST AT H9 AND GFS COLDEST. FOR NOW WL SIDE TWD LATEST
RUC WITH A NEARLY ISOTHERMAL LYR THRU THE DAY WITH PTYPE
ALTERNATING BTWN FZRA/RA/IP/SN.
HIRES MODELS CONTINUE TO SHOW DEFORMATION SNOW BAND DVLPNG OVR WRN
CATS/POCONOS AFT 16Z AND SLOWLY MVG WEST THRU THE AFTN/EVNG HRS.
STRONG LIFT ASSOC WITH THIS BAND WL RESULT IN DYNAMIC COOLING
PROCESSES AND HELP TURN MIXED PCPN OVER TO HVY SNOW. MORE ON THAT LATER...
PREV DISCUSSION BLO...
415 AM UPDATE...
NOR'EASTER IS NOW TAKING SHAPE...AND WILL HAVE A LARGE IMPACT ON
OUR REGION. SURFACE LOW JUST EAST OF CHESAPEAKE BAY...INCLUDING
SOME LIGHTNING...IS RAPIDLY DEEPENING IN RESPONSE TO PHASING
BETWEEN NORTHERN STREAM UPPER LOW CUTTING OFF IN THE LOWER OHIO
VALLEY...AND NEGATIVELY TILTED SOUTHERN STREAM WAVE LIFTING JUST
AHEAD OF IT. WINTER STORM WARNING IN EFFECT THROUGH 7 AM THURSDAY.
A MINOR START TO THE EVENT THIS MORNING...COMPARED TO WHAT IS TO
COME. WINTRY MIX OF LIGHT FREEZING RAIN AND LIGHT SLEET-SNOW WILL
DEVELOP ACROSS THE AREA THIS MORNING. THIS MAY CAUSE SOME TRAVEL
ISSUES...ESPECIALLY HIGHER ELEVATIONS...FROM LIGHT GLAZE ON
UNTREATED ROADS. LATER THIS MORNING...EXPECTING MAINLY JUST LIGHT
RAIN-WET SNOW FOR MUCH OF THE AREA AS PRECIPITATION TYPE AND THUS
LITTLE IMPACT AT LEAST FOR A CHUNK OF THE DAY.
HOWEVER...THINGS GET INTERESTING THIS AFTERNOON THROUGH TONIGHT AS
MANY OF THE HALLMARKS COME TOGETHER FOR A PIVOTING TYPE BANDED
HEAVY SNOW EVENT. WELL ADVERTISED MID-LEVEL FRONTOGENETICAL
DEFORMATION AXIS LOOKS LIKELY TO FORM BY MID AFTERNOON IN POCONOS
TO CATSKILLS...WITH DEEP MOISTURE AND DYNAMIC COOLING ALLOWING FOR
BURST OF HEAVIER SNOWFALL. THIS MAY INCLUDE SNOWFALL RATES IN
EXCESS OF 2 INCHES PER HOUR WITHIN THE BAND ITSELF. THAT BAND
HOWEVER WILL NOT JUST SIT IN PLACE...BUT RATHER PIVOT-SHIFT
WESTWARD WITH TIME LATE AFTERNOON THROUGH EVENING...INTO CENTRAL
NEW YORK TO EASTERN TWIN TIERS. IT MAY LOSE A LITTLE OF ITS
INTENSITY...YET STILL REMAIN INTACT...AS IT RETROGRADES FARTHER
WEST TO THE FINGER LAKES AND CENTRAL SOUTHERN TIER OF NY TONIGHT.
MEANWHILE...TO THE EAST IN THE WAKE OF THE BAND...TEMPORARY DRY
SLOT MAY MAKE ICE CRYSTAL INTRODUCTION FROM TOP-DOWN A CHALLENGE
AT TIMES...SINCE SATURATED LAYER WILL BE PRIMARILY WARMER THAN
MINUS-1O CELSIUS. THIS MEANS THAT...BEHIND THE HEAVY MESOSCALE
SNOWBAND...A MIX OF LIGHT FREEZING RAIN-SLEET-SNOW MAY WILL
PROBABLY RETURN FOR A TIME. SO IN ADDITION TO THE HEAVY
SNOW...THERE WILL LIKELY BE MORE LIGHT ICING ESPECIALLY HIGHER
ELEVATIONS. THE HEAVY SNOW...MINOR ICING...AND INCREASING NORTH TO
NORTHWEST WINDS TONIGHT COULD MAKE SCATTERED POWER OUTAGES A
PROBLEM...PARTICULARLY POCONOS-CATSKILLS.
FOR THIS FIRST PHASE OF THE STORM...WORST IMPACTS VIA HEAVY
SNOWFALL RATES WILL UNDOUBTEDLY BE IN STORE FOR HIGHER ELEVATIONS
OF POCONOS TO ESPECIALLY WESTERN CATSKILLS THIS AFTERNOON AND
EVENING. LESSER...YET STILL PLENTY SIGNIFICANT IMPACTS WILL THEN
SPREAD FARTHER WEST WITH TIME...LATE AFTERNOON THROUGH TONIGHT.
MEANWHILE...AS ONE DROPS DOWN IN ELEVATION TO SOUTHEAST PIKE AND
SULLIVAN COUNTIES...A GOOD PORTION OF THE PRECIPITATION WILL BE IN
THE FORM OF PLAIN RAIN OR AT LEAST SLEET. THUS LESS SNOW
ACCUMULATION...YET WHAT FALLS WILL BE ESPECIALLY DENSE AND CRUSTY.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
425 AM UPDATE...
NOR' EASTER WILL CONTINUE TO IMPACT THE AREA...BECAUSE IT
BASICALLY RUNS INTO A BRICK WALL /IN THE FORM OF A VERY STRONG 1045MB
HIGH PRESSURE CENTER IN CANADA/ AND SO HAS NOWHERE TO GO.
REMAINS OF INITIAL DEFORMATION BAND WILL BE OVER THE CENTRAL
SOUTHERN TIER-FINGER LAKES AREA EARLY WEDNESDAY MORNING...WHILE
LIGHTER SNOW AND OR FREEZING RAIN-DRIZZLE OCCURS IN THE CENTRAL TO
EASTERN ZONES. HOWEVER...THE NOR' EASTER BECOMES VERTICALLY
STACKED...WHICH MEANS WE WILL BE VULNERABLE TO ADDITIONAL WAVES
ROTATING AROUND IT. MOST GUIDANCE SHOWS ANOTHER SUCH WAVE OF
MOISTURE SPINNING UP INTO NEW ENGLAND WEDNESDAY MORNING...THEN
WRAPPING BACK ACROSS OUR WEDNESDAY AFTERNOON THROUGH NIGHT. THIS
WILL KEEP /OR RETURN/ ACCUMULATING SNOWS ACROSS THE WARNING
AREA...HEAVIEST ACROSS OUR NEW YORK ZONES.
ALSO...THE STACKED LOW WILL WOBBLE AND THEN RELOCATE DIRECTLY OVER
OUR REGION /INSTEAD OF THE COAST/. NORTHWESTERLY WINDS WILL ADVECT
COLDER AIR ACROSS OUR REGION AS THIS OCCURS...SO THE SNOW WILL BE
OF A FLUFFIER LOWER WATER CONTENT TEXTURE WITH TIME /ESPECIALLY
WEDNESDAY NIGHT WITH TEMPERATURES FALLING THROUGH 20S/. IT WILL
BECOME MORE SUSCEPTIBLE TO BLOWING AND DRIFTING...THOUGH WINDS
THEMSELVES WILL LUCKILY DIMINISH WITH TIME AS WELL.
ALL TOLD...STORM SNOW TOTALS...HEAVILY DEPENDENT ON ELEVATION...ARE
EXPECTED TO WIDELY RANGE FROM ABOUT A HALF FOOT TO A FOOT OR
MORE...HIGHEST IN THE WESTERN CATSKILLS. POINTS OF UNCERTAINTY
INCLUDE EXACT POSITIONING AND INTENSITY OF THE MESOSCALE
BAND...HOW WELL THE PRIMARY BAND HANGS TOGETHER WHILE SHIFTING
WEST AWAY FROM CATSKILLS-POCONOS TONIGHT...AND HOW LOW THE
SNOWFALL-TO-LIQUID RATIOS WILL BE /AND THE IMPACT ON TOTALS/.
ESPECIALLY DURING THE FIRST HALF OF THE EVENT...THIS WILL NOT BE A
FLUFFY EAST-TO-SHOVEL SNOW...BUT RATHER...OF THE WET CRUSTY DENSE
KIND ESPECIALLY LOWER ELEVATIONS.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
3 PM UPDATE...
ON THURSDAY...LINGERING SNOW IS EXPECTED WITH MAINLY LOW
INTENSITIES. THE CYCLONE WILL STILL BE MOVING SLOWLY THROUGH
NORTHERN NEW ENGLAND WITH A PERSISTENT NORTHWEST FLOW ACROSS NY
AND PA.
THE NORTHWEST FLOW WILL ACTIVATE THE LAKES, BUT TO WHAT TO DEGREE?
INVERSION HEIGHTS ARE LOW AND WILL BE LOWERING THROUGHOUT THE
LATE AFTERNOON HOURS AND INTO THE EVENING. MOISTURE IS LIMITED
TOO. SO...WENT FOR SOMEWHAT HIGHER POPS DOWNWIND OF THE LAKES BUT
KEPT SNOW TOTALS ON THE LIGHT SIDE.
130 PM UPDATE...
LARGE STACKED LOW STILL OVER NEW ENGLAND ON THURSDAY. SNOW WILL
CONTINUE WITH THE GREATEST AMOUNTS OVER NY. NOT COLD ENOUGH FOR
SIGNIFICANT LAKE EFFECT BUT SOME ENHANCEMENT LIKELY THU AND FRI.
FRI NGT ON LOW MOVES EAST AND UL RIDGE AND SFC HIGH MOVES IN FROM
WEST. AS TYPICAL GFS FASTER THAN EURO. POPS LOW ENOUGH THAT KEPT
THE CWA DRY FRI NGT TO TUESDAY. SUNDAY TO MONDAY WAA INCREASES ON
THE BACK SIDE OF THE RIDGE SFC AND ALOFT. TEMPERATURES WITHIN 5
DEGREES OF AVERAGE.
&&
.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
SCATTERED FREEZING RAIN IS OVER AVP AND BGM THIS MORNING. A RAIN/FREEZING
RAIN MIX IS FORECAST TO SPREAD INTO ELM, SYR, ITH, AND RME BETWEEN
14Z AND 17Z, THEN CHANGE TO ALL RAIN FOR THE MID AFTERNOON.
WIDESPREAD MVFR CONDITIONS ARE FORECAST WITH THE PRECIPITATION
ARRIVAL. BGM AND ITH WILL LIKELY HAVE IFR CEILINGS.
THE PRECIPITATION WILL CHANGE TO SNOW DURING THE LATE AFTERNOON,
WITH IFR CONDITIONS FORECAST THROUGH THE EVENING AND OVERNIGHT
HOURS IN MODERATE SNOW.
OUTLOOK...
TUE NGT THROUGH WED...MVFR/IFR IN SNOW OR BLSN. NEAR AIRPORT MINS AT
TIMES IN BANDS OF HEAVY SNOW TUE NGT-EARLY WED.
THU/FRI...RESTRICTIONS POSSIBLE IN SHSN. BETTER CHC IN NY.
SAT...VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING UNTIL 7 AM EST THURSDAY FOR PAZ038>040-
043-044-047-048-072.
NY...WINTER STORM WARNING UNTIL 7 AM EST THURSDAY FOR NYZ022>025-
044>046-055>057-062.
WINTER STORM WARNING UNTIL 7 AM EST THURSDAY FOR NYZ009-
015>018-036-037.
&&
SYNOPSIS...MDP
NEAR TERM...MDP/PVF
SHORT TERM...MDP
LONG TERM...DJP/TAC
AVIATION...DJPHazardous weather outlook, Dec 9, 3:48 AM EST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 AM EST TUE DEC 9 2014
NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-100900-
STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-TIOGA-
BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
348 AM EST TUE DEC 9 2014
...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING UNTIL 7 AM THURSDAY.
OTHERWISE...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT SNOW AND ICE
ACCUMULATIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NYZ009-015>018-036-037-100900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-
348 AM EST TUE DEC 9 2014
...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING UNTIL 7 AM THURSDAY.
OTHERWISE...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT SNOW AND ICE
ACCUMULATIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Chenango
- When
- December 9, 8:30 AM EST to December 11, 7:00 AM EST
- Where
- Chenango forecast zone
- Reported by
- Public
- Coordinates
- 42.494, -75.612 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 3-24 inches across the county. The highest amount of 23.5 inches fell in Lincklaen.
Winter Storm, Madison
- When
- December 9, 11:00 AM EST to December 11, 7:00 AM EST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.913, -75.670 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 8-23 inches across the county. The highest amount of 22.5 inches fell one mile south of Cazenovia.
Winter Storm, Cortland
- When
- December 9, 11:00 AM EST to December 11, 7:00 AM EST
- Where
- Cortland forecast zone
- Reported by
- Public
- Coordinates
- 42.595, -76.070 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 9-20 inches across the county. The highest amount of 20 inches fell in Cortland.
Winter Storm, Southern Cayuga
- When
- December 9, 11:00 PM EST to December 11, 7:00 AM EST
- Where
- Southern Cayuga forecast zone
- Reported by
- Public
- Coordinates
- 43.010, -76.574 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 8-18 inches across the county. The highest amount of 18 inches fell in Sempronius.
Winter Storm, Onondaga
- When
- December 9, 11:00 PM EST to December 11, 7:00 AM EST
- Where
- Onondaga forecast zone
- Reported by
- Public
- Coordinates
- 43.006, -76.195 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 11-28 inches across the county. The highest amount of 27.5 inches fell in Jamesville.
Winter Storm, Tompkins
- When
- December 9, 11:00 PM EST to December 11, 7:00 AM EST
- Where
- Tompkins forecast zone
- Reported by
- Public
- Coordinates
- 42.452, -76.474 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 6-17 inches across the county. The highest amount of 17.4 inches fell in Groton at an elevation of 1180 feet.
Winter Storm, Seneca
- When
- December 10, 4:00 AM EST to December 11, 7:00 AM EST
- Where
- Seneca forecast zone
- Reported by
- Public
- Coordinates
- 42.781, -76.824 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 9-14 inches across the county. The highest amount of 14 inches fell in Seneca Falls.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Vermont, December 9 to 11, 2014$1.8 million · 16 events
- Winter Storm in New York, December 9 to 11, 2014$180,000 · 9 events
- Debris Flow and Flooding in Massachusetts, December 9 to 10, 2014$125,000 · 50 kt wind · 16 events
- Flooding and Strong Wind in New York, December 9, 2014$50,000 · 11 events
- Coastal Flood and Strong Wind in New Jersey, December 9, 2014$20,000 · 13 events
- Winter Storm and Winter Weather in New York, December 9 to 11, 201427 events
- Flood and Strong Wind in Connecticut, December 9, 2014$30,000 · 4 events
- Drought in Texas, December 9 to 31, 2014$20,000 · 4 events
- Winter Weather in Pennsylvania, December 9, 20148 events
- Winter Storm and Heavy Snow in Maine, December 9 to 11, 20146 events
- Winter Weather in New Jersey, December 9, 20144 events
- Coastal Flood and Strong Wind in Delaware, December 9, 2014$10,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545420, 545422, 545423, 545426, 545428, 545430, 545431.